Alert archive / Idaho / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 7, NWS Spokane, WA

April 23, 1998Bonner County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Apr 23, 1998, 4:48 PM PDT for Bonner County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 1998, 4:48 PM PDT (23:48 UTC)
Expired
Apr 23, 1998, 5:35 PM PDT
In force
47 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Bonner County, ID

The radar

The Spokane radar (KOTX), 103 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:00 PM PDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1998-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1998-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WUUS1 KGEG 232349 RRA
SVRGEG
IDC017-240035-

IMMEADIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
448 PM PDT THU APR 23 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BONNER COUNTY IN NORTHERN IDAHO

* UNTIL 535 PM PDT

* SEVERE THUNDERSTORM WILL BE NEAR-
    PRIEST RIVER                BY 500 PM PDT

* AT 445 PM PDT... SEVERE THUNDERSTORM INDICATED 13 MILES SOUTHEAST
  OF NEWPORT OR 8 MILES SOUTHEAST OF PRIEST RIVER... BY NATIONAL
  WEATHER SERVICE DOPPLER RADAR... MOVING NORTH 25 MPH.

LARGE HAIL IS LIKELY WITH THIS STORM. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

MS/BA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:30 PM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 23, 2:30 PM PDT, 2 hours 18 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT WED APR 23 1998

SPLIT UPPER LEVEL TROUGH AT 135W WITH S/W EJECTING INTO WA AT 09Z.
MID LEVEL MOISTURE PLENTIFUL WITH EJECTING S/W WITH LOCAL AREAS OF
MODERATE RAIN OVER THE PALOUSE.  AREAS OF RAIN MOVING NORTH ACROSS
THE ID PNHDL AND MOST SITES THERE WILL SEE SOME RAINFALL THIS
MORNING.  RADAR LOOP SHOWING A SMALL LINE OF SCATTERED SHOWERS IN THE
LOWER COLUMBIA BASIN.. ASSOCIATED WITH THE BACK EDGE OF UPPER LEVEL
S/W.  EXTRAPOLATION YIELDS THAT THIS LINE OF SCATTERED LIGHT SHOWERS
WILL REACH KGEG AROUND 12-13Z.  OVERALL EFFECT OF DEPARTING S/W WILL
BE MOISTENING THE LOWER LEVELS.. AND EXPECT SURFACE DEW POINTS TO
RISE INTO THE LOWER 50S ACROSS THE ENTIRE FORECAST AREA.  EXPECT
BRIEF CLEARING THIS MORNING BEHIND S/W FOR GOOD APRIL INSOLATION..
IDEAL SET UP FOR THUNDER THIS AFTERNOON WITH APPROACHING OFFSHORE
TROUGH PROVIDING LIFT.  EXPECT BEST RAINFALL THIS EVENING WITH
DEVELOPING COLD FRONTOGENESIS PROVIDING THE TRIGGER IN AN UNSTABLE
MOIST AIR MASS.  MODELS SHOW STRONG SURFACE RIDGE BUILDING RAPIDLY
BEHIND FRONTAL PASSAGE IMPLYING STRONG SURFACE COLD AIR ADVECTION
INTO FRIDAY YIELDING WINDY CONDITIONS.  DRAMATIC CHANGE IN TEMPS WITH
00Z ETA MODEL SHOWING H85 TEMPS FALLING FROM NEAR 14C TODAY TO 2C BY
SATURDAY AFTERNOON.

MANY SCREAMING MESSAGES IN THIS FORECAST PACKAGE.. 1. GOOD CHANCE OF
THUNDERSTORMS TODAY AND EVENING WITH HEAVY RAIN AND SMALL HAIL
POSSIBLE.. FOLLOWED BY 2. WINDY AND MUCH COOLER CONDITIONS ON FRIDAY.
FRISBIE

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 073/045/056 673
CQV 075/043/059 674
S86 073/044/056 684
COE 072/043/054 683
WWP 071/042/053 7+5
LWS 069/048/060 783
MOS 070/045/057

.GEG...NONE.

In the hours before

Special weather statement, Apr 23, 2:50 PM PDT, 1 hour 58 minutes before
WAZ031>038-IDZ001>004-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
250 PM PDT THU APR 23 1998

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM PDT FOR THE
FOLLOWING EASTERN WASHINGTON COUNTIES:

...OKANOGAN...FERRY...STEVENS...PEND OREILLE...CHELAN...GRANT...
DOUGLAS...LINCOLN...SPOKANE...ADAMS...WHITMAN...GARFIELD...AND
ASOTIN.

A SEVERE THUNDERSTORM WATCH HAS ALSO BEEN ISSUED FOR NORTHERN IDAHO AND
IS IN EFFECT UNTIL 900 PM PDT FOR THE FOLLOWING IDAHO COUNTIES:

...BONNER...BOUNDARY...KOOTENAI...SHOSHONE...BENEWAH...LATAH...
NEZ PERCE...AND LEWIS.

SEVERE THUNDERSTORMS HAVE DEVELOPED IN NORTHEAST OREGON AND IN CENTRAL
WASHINGTON WITH HAIL UP TO ONE INCH AND WIND GUSTS OVER 50 MPH.

RESIDENTS IN THE WATCH AREA SHOULD KEEP ABREAST OF RAPIDLY CHANGING
CONDITIONS...AND BE PREPARED TO TAKE SHELTER IF THREATENING
WEATHER DEVELOPS.
Special weather statement, Apr 23, 2:50 PM PDT, 1 hour 58 minutes before
WAZ031>038-IDZ001>004-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
250 PM PDT THU APR 23 1998

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM PDT FOR THE
FOLLOWING EASTERN WASHINGTON COUNTIES:

...OKANOGAN...FERRY...STEVENS...PEND OREILLE...CHELAN...GRANT...
DOUGLAS...LINCOLN...SPOKANE...ADAMS...WHITMAN...GARFIELD...AND
ASOTIN.

A SEVERE THUNDERSTORM WATCH HAS ALSO BEEN ISSUED FOR NORTHERN IDAHO AND
IS IN EFFECT UNTIL 900 PM PDT FOR THE FOLLOWING IDAHO COUNTIES:

...BONNER...BOUNDARY...KOOTENAI...SHOSHONE...BENEWAH...LATAH...
NEZ PERCE...AND LEWIS.

SEVERE THUNDERSTORMS HAVE DEVELOPED IN NORTHEAST OREGON AND IN CENTRAL
WASHINGTON WITH HAIL UP TO ONE INCH AND WIND GUSTS OVER 50 MPH.

RESIDENTS IN THE WATCH AREA SHOULD KEEP ABREAST OF RAPIDLY CHANGING
CONDITIONS...AND BE PREPARED TO TAKE SHELTER IF THREATENING
WEATHER DEVELOPS.
Local storm report, Apr 23, 3:06 PM PDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
206 PM PST THU APR 23 1998

TIME(PST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1058 AM    NESPELEM                  WA   .5 INCH HAIL
04/23/98   OKANOGAN

1100 AM    8 N REPUBLIC              WA   .5 INCH HAIL
04/23/98   FERRY                          ESTIMATED WINDS 30-40 MPH

0135 PM    BARSTOW                   WA   1 INCH HAIL
04/23/98   FERRY

0150 PM    OTHELLO                   WA   1 INCH HAIL
04/23/98   ADAMS
Local storm report, Apr 23, 3:06 PM PDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
206 PM PST THU APR 23 1998

TIME(PST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1058 AM    NESPELEM                  WA   .5 INCH HAIL
04/23/98   OKANOGAN

1100 AM    8 N REPUBLIC              WA   .5 INCH HAIL
04/23/98   FERRY                          ESTIMATED WINDS 30-40 MPH

0135 PM    BARSTOW                   WA   1 INCH HAIL
04/23/98   FERRY

0150 PM    OTHELLO                   WA   1 INCH HAIL
04/23/98   ADAMS
Local storm report, Apr 23, 4:37 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
437 PM PDT THU APR 23 1998

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 AM    NESPELEM                  WA   .5 INCH HAIL
04/23/98   OKANOGAN

1200 PM    8 N REPUBLIC              WA   .5 INCH HAIL
04/23/98   FERRY                          ESTIMATED WINDS 30-40 MPH

0235 PM    BARSTOW                   WA   1 INCH HAIL
04/23/98   FERRY

0250 PM    OTHELLO                   WA   1 INCH HAIL
04/23/98   ADAMS

0330 PM    5 W SPOKANE               WA
04/23/98   SPOKANE                        4-6 INCHES STANDING WATER
                                          ON ROADS.  PEA SIZED HAIL

0410 PM    BREWSTER                  WA   1 INCH HAIL
04/23/98   OKANOGAN
Local storm report, Apr 23, 4:37 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
437 PM PDT THU APR 23 1998

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 AM    NESPELEM                  WA   .5 INCH HAIL
04/23/98   OKANOGAN

1200 PM    8 N REPUBLIC              WA   .5 INCH HAIL
04/23/98   FERRY                          ESTIMATED WINDS 30-40 MPH

0235 PM    BARSTOW                   WA   1 INCH HAIL
04/23/98   FERRY

0250 PM    OTHELLO                   WA   1 INCH HAIL
04/23/98   ADAMS

0330 PM    5 W SPOKANE               WA
04/23/98   SPOKANE                        4-6 INCHES STANDING WATER
                                          ON ROADS.  PEA SIZED HAIL

0410 PM    BREWSTER                  WA   1 INCH HAIL
04/23/98   OKANOGAN

Nearby

Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.